Long-Term Follow-Up of Magnetic Resonance– Detectable Choline Signal Changes in the Hippocampus of Patients Treated With Electroconvulsive Therapy
J Clin Psychiatry 2003;64(7):775-780
© Copyright 2017 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: In a previous proton magnetic
resonance spectroscopic imaging (1H MRSI) study of the
hippocampus in patients receiving electroconvulsive therapy
(ECT), the metabolite signals for N-acetylaspartate (NAA),
creatine and phosphocreatine, and choline-containing compounds
(Ch) were evaluated before and directly after a course of ECT.
Stable metabolite signals for NAA and creatine and
phosphocreatine but increasing signals from choline-containing
compounds post-ECT compared with pre-ECT were found. The purpose
of this investigation was to monitor the long-term course of the
hippocampal metabolite signals post-ECT treatment.
Method: Twelve of 17 depressed patients (DSM-IV
and ICD-10 criteria), examined while receiving ECT, were
reevaluated after a minimum interval of 12 months. Data were
gathered between 1997 and 2000. In all patients, 1H
MRSI studies of the hippocampus were performed and relative
contributions of cerebrospinal fluid, gray matter, and white
matter to each MRSI voxel were determined. Patients' cognitive as
well as psychopathologic status was obtained.
Results: Two of the examined patients suffered a
relapse. All other patients were in stable remission. No changes
in hippocampal NAA signals were detected after a mean interval of
20 months (SD = 8.6) after the last ECT. The initially
significant increase in the Ch signal was found to be reversed to
nearly pre-ECT values.
Conclusion: The results of our long-term
follow-up corroborate our original finding that ECT has no
influence on NAA signals. The observed reversal of the Ch signal
might reflect alterations in membrane turnover. Increased Ch
signals are thought to reflect an increased membrane turnover and
should reverse accordingly. This increase in membrane turnover
could potentially play a role in the therapeutic effect of ECT.